Indiana, 2017Damaging Winds in Indiana, May 10, 2017
May 10, 2017 · NWS IND · 14 events in 8 counties and zones
Thunderstorms developed near a cold front during the evening of May 10th. These storms produced wind damage and hail as they moved across the area into the early morning hours of May 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $166,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed near a cold front during the evening of May 10th. These storms produced wind damage and hail as they moved across the area into the early morning hours of May 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 10, 9:22 PM EST, 8 minutes earlier.
Area forecast discussion, May 10, 9:22 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1022 PM EDT Wed May 10 2017
.UPDATE...
The AVIATION Section has been updated below.
&&
.SYNOPSIS...
Issued at 206 PM EDT Wed May 10 2017
For most of the upcoming week, Indiana is going to remain between
two weather systems. One will be high pressure centered over the
southeast states and the other a complex frontal system over the
northern USA. These features are going to take turns controlling
what happens in the Hoosier State. Expect a wide variety of weather.
&&
.NEAR TERM /Tonight/...
Issued at 934 PM EDT Wed May 10 2017
Line of convection associated with an upper level vorticity center
currently over Illinois, is approaching the western border zones.
This evening's upper air indicates adequate deep layer shear for
severe convection, but lapse rates are not very impressive. This
suggests more of a damaging wind threat over hail. Low level
helicity is maximized over the northern zones, closest to frontal
zone.
Short term model guidance suggests this vorticity center will
reach the eastern zones around 110600Z. Additional convective
development possible later in the night along trailing vorticity
tail over the central and southern zones. Heavy rainfall will be a
threat most of the night given high precipitable water values.
Previous discussion follows.
See the HYDROLOGY section below for a discussion of a Flash Flood
Watch.
Guidance strongly indicates likely to categorical POPs are mostly in
order. Precipitable water is extremely high, especially to the
north, so heavy rain is a threat.
For temperatures, a lot will depend on just when rain falls. Also, a
strong thermal boundary may or may mot pass the north. The consensus
will handle such problems as well as anything. Possible errors are
around 2 degree in the southern counties and 5 degrees in the north.
&&
.SHORT TERM.../Thursday night through Saturday)...
Issued at 206 PM EDT Wed May 10 2017
The guidance all maintains a chance of precipitation into Thursday
night, with a dry forecast thereafter. There is no reason to change
this.
Considerable cloudiness is likely into Friday from residual moisture
in the boundary layer, and on Saturday from warm advection aloft.
Friday night should be mostly clear.
Various types of temperature guidance are close. The consensus
forecast should be accurate to with 1-3 degrees.
&&
.LONG TERM /Sunday Night through Wednesday/...
Issued at 211 PM EDT Wed May 10 2017
Mainly dry weather is expected during the period. ECMWF suggests
ridging aloft West of Indiana on Sunday...and slowly moves this
feature east through and across the Great Lakes and Indiana through
Wednesday. This keeps large and broad high pressure mainly in place
across Indiana. By Tuesday night and into Wednesday...the Ridge axis
appears to be east of Indiana...allowing a warm SW flow to stream in
to the Ohio Valley then. ECMWF hints at a short wave push through
the SW flow...but best forcing and moisture remains well north of
Central Indiana...closer to the Great Lakes. Thus if there was one
day which had best chances for precip it would be Tuesday night and
Wednesday...but confidence remains low.
&&
.AVIATION /Discussion for the 110300Z KIND TAF Update/...
Issued at 1018 PM EDT Wed May 10 2017
Extrapolation of convective line currently moving into western
Indiana suggests it should reach the KIND terminal around 110340Z.
Adjusted the wind forecast for the next couple of hours based on
current observations.
Previous discussion follows.
Widely scattered convection possible in the vicinity of KIND/KLAF
through the early evening hours, near a frontal zone. Appears a
threat for more organized convection will begin moving over the
terminals from the west after about 110200Z, as an upper wave
currently moving into western Illinois, interacts with the front
and an instability axis. Brief IFR visibility restrictions and
gusty shifting winds in and near heavier convection. CB bases
around 045. Convective threat should diminish over the terminals
by 110800Z- 110900Z as the upper wave pushes off to the east.
Otherwise, short term model guidance suggests development of IFR
ceilings towards sunrise Thursday in the wake of upper wave.
Low confidence in wind forecast this evening at the KLAF/KIND
terminals due to proximity of front. Winds should veer around to
220-240 degrees at these terminals late tonight in the wake of
upper wave. Surface winds 220-240 degrees at 6-10 kts at KHUF/KBMG
for the most part tonight.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Thursday evening for INZ021-029>031-
037>042-046>049-055>057.
&&
SYNOPSIS...JK
NEAR TERM...JK/JAS
SHORT TERM...JK
LONG TERM...JP
AVIATION...JAS
Hazardous weather outlook, May 10, 4:44 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
544 PM EDT Wed May 10 2017
INZ021-029>031-037>042-046>049-055>057-111000-
Carroll-Tippecanoe-Clinton-Howard-Boone-Tipton-Hamilton-Madison-
Delaware-Randolph-Hendricks-Marion-Hancock-Henry-Johnson-Shelby-Rush-
Including the cities of Lafayette, Frankfort, Kokomo, Anderson,
Muncie, Indianapolis, and Shelbyville
544 PM EDT Wed May 10 2017
...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
THURSDAY EVENING...
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Thunderstorm activity is expected later this evening and
overnight. Present indications are that isolated to scattered severe
storms are possible. Heavy rainfall may accompany some of the storms,
which may lead to flash flooding. In addition, moderate river
flooding will continue along lower parts of the Wabash and White.
Hazards: Damaging winds, large hail, heavy rainfall resulting in
reduced visibility and possible flash flooding, and isolated
tornadoes. River Flooding.
Timing: River flooding will continue. Best threat for severe storms
and flash flooding after 900 PM EDT.
Discussion: Scattered thunderstorms are expected through the early
evening hours along a frontal zone. A better threat for organized
thunderstorms will begin moving into the area after about 900 PM EDT
as an upper air disturbance begins interacting with the frontal zone.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Outlook: Thunderstorm activity is expected on Thursday and Thursday
night. Heavy rainfall may lead to flash flooding. Isolated to
scattered severe storms are possible Thursday, south of a Terre Haute
to Rushville Line.
Minor to Moderate flooding will continue over parts of the lower
Wabash and White rivers through the weekend and into early next week.
Discussion: A frontal system will slowly move over the area during
the day Thursday and into Thursday evening. Thunderstorm activity
near the frontal zone may result in flash flooding. Severe storms are
also possible over parts of central and southern Indiana.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible later this evening and overnight, as
well as Thursday afternoon and evening.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ028-035-036-043>045-051>054-060>065-067>072-111000-
Warren-Fountain-Montgomery-Vermillion-Parke-Putnam-Vigo-Clay-Owen-
Morgan-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Crawfordsville, Terre Haute, Bloomington,
Columbus, Vincennes, Bedford, and Seymour
544 PM EDT Wed May 10 2017
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Thunderstorm activity is expected later this evening and
overnight. Present indications are that isolated to scattered severe
storms are possible. Heavy rainfall may accompany some of the storms,
which may lead to flash flooding. In addition, moderate river
flooding will continue along lower parts of the Wabash and White.
Hazards: Damaging winds, large hail, heavy rainfall resulting in
reduced visibility and possible flash flooding, and isolated
tornadoes. River Flooding.
Timing: River flooding will continue. Best threat for severe storms
and flash flooding after 900 PM EDT.
Discussion: Scattered thunderstorm are expected through the early
evening hours along a frontal zone. A better threat for organized
thunderstorms will begin moving into the area after about 900 PM EDT
as an upper air disturbance begins interacting with the frontal zone.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Outlook: Thunderstorm activity is expected on Thursday and Thursday
night. Heavy rainfall may lead to flash flooding. Isolated to
scattered severe storms are possible Thursday, south of a Terre Haute
to Rushville Line.
Minor to Moderate flooding will continue over parts of the lower
Wabash and White rivers through the weekend and into early next week.
Discussion: A frontal system will slowly move over the area during
the day Thursday and into Thursday evening. Thunderstorm activity
near the frontal zone may result in flash flooding. Severe storms are
also possible over parts of central and southern Indiana.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible later this evening and overnight, as
well as Thursday afternoon and evening.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
Thunderstorm Wind, Vigo
- When
- May 10, 9:30 PM EST
- Where
- Vigo County, 1.48 mi NNW of Southwood
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 39.420, -87.410
Trees were downed in and near this location due to damaging thunderstorm wind gusts. There were reports of some trees on homes and vehicles. Also, WTHI-TV reported that a large business sign was lifted of its structure and tossed about 20 feet into the business' roof.
Thunderstorm Wind, Vigo
- When
- May 10, 9:37 PM EST
- Where
- Vigo County, 0.69 mi S of Belt Jct
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -87.380
Damaging thunderstorm winds were estimated at 60 to 70 mph.
Thunderstorm Wind, Owen
- When
- May 10, 10:11 PM EST
- Where
- Owen County, 0.69 mi S of Gosport
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.340, -86.670
Trees were downed and blocking the road due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Monroe
- When
- May 10, 10:13 PM EST
- Where
- Monroe County, 0.69 mi N of Ellettsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 39.240, -86.620
A large tree limb split and was blown onto a house due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Morgan
- When
- May 10, 10:15 PM EST
- Where
- Morgan County, 0.69 mi S of Paragon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.390, -86.570
Trees and limbs were down on roads due to damaging thunderstorm wind gusts. Power was turning off and on.
Thunderstorm Wind, Monroe
- When
- May 10, 10:15 PM EST
- Where
- Monroe County, Ellettsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.230, -86.620
Multiple social media reports of trees downed on roads in and around the Ellettsville area due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Hendricks
- When
- May 10, 10:20 PM EST
- Where
- Hendricks County, 1.38 mi S of Center Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.610, -86.480
A portion of a warehouse roof and walls were blown down due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Morgan
- When
- May 10, 10:25 PM EST
- Where
- Morgan County, 0.87 mi SE of Martinsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.420, -86.420
Thunderstorm wind gusts in this location was estimated at 60-plus mph.
Thunderstorm Wind, Monroe
- When
- May 10, 10:25 PM EST
- Where
- Monroe County, 1.48 mi SSW of Clear Creek
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Public
- Coordinates
- 39.100, -86.540
Social media reports of trees down due to damaging thunderstorm wind gusts in several locations in and around the Bloomington area, including near the 6500 block of South Old 37 Highway.
Thunderstorm Wind, Johnson
- When
- May 10, 10:46 PM EST
- Where
- Johnson County, Edinburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.350, -85.970
Power poles were downed in downtown Edinburgh due to damaging thunderstorm wind gusts. Scattered tree damage was also reported.
Thunderstorm Wind, Shelby
- When
- May 10, 10:50 PM EST
- Where
- Shelby County, 2.07 mi N of Boggstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.600, -85.920
Trees were downed in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Shelby
- When
- May 10, 10:57 PM EST
- Where
- Shelby County, 2.14 mi SSE of Marion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.550, -85.740
Trees were downed in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Shelby
- When
- May 10, 11:00 PM EST
- Where
- Shelby County, 1.06 mi W of Gwynneville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 39.670, -85.670
A tree was downed in this location due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Decatur
- When
- May 10, 11:22 PM EST
- Where
- Decatur County, 1.38 mi S of Greensburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.310, -85.480
Good sized, large tree limbs were downed across town due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 10 to 11, 2017$578,000 · EF1 · 41 events
- Tornado and Flash Flooding in Illinois, May 10 to 11, 2017$883,000 · EF0 · 36 events
- Tornado and Flash Flooding in Missouri, May 10 to 11, 2017$131,000 · EF0 · 53 events
- Flash Flooding and Hail in Colorado, May 10, 2017$500,000 · 1.75 in hail · 19 events
- Heavy Rain in American Samoa, May 10 to 11, 2017$350,000 · 1 event
- Flash Flooding and Flooding in Kansas, May 10 to 11, 2017$300 · 1.75 in hail · 27 events
- Tornadoes and Hail in Oklahoma, May 10, 2017EF0 · 23 events
- Hail and Lightning Strike in Iowa, May 10 to 11, 2017$10,000 · 1 in hail · 15 events
- Tornadoes and Hail in Texas, May 10, 20174 in hail · 10 events
- Hail and Damaging Winds in Virginia, May 10, 2017$4,000 · 1.25 in hail · 10 events
- Tornadoes and Hail in Iowa, May 10, 2017EF0 · 9 events
- Hail in Texas, May 10, 20172.5 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702511, 702513, 702466, 702516, 702488, 702517, 702518, 702519, 702520, 702523, 702524, 702525, 702527, 702533.